CSN Login
Members Online: 14

chemo is raising blood sugar level

saussureainvolucrata
Posts: 52
Joined: May 2013

Chemo seems to dramatically raise my mom's blood sugar level. Example: right before the chemo her blood sugar level was 70, and right after the chemo, it had shot up to 130! Is this a common phenomenon? This is frustrating, because we've been trying to keep her blood sugar level low, as there is a theory that cancer cells primarily feed on glucose (sugar). My mom is not diabetic, but I can imagine for diabetics who are also undergoing chemotherapy, this must be very challenging.

 

Saussurea

jen2012
Posts: 1204
Joined: Aug 2012

Are they giving her a steroid with chemo?  That is probably raising her blood sugar. 

saussureainvolucrata
Posts: 52
Joined: May 2013

She is on Folfiri (Leucovorin, 5-FU, Irinotecan) plus Avastin. Having said that, I don't know what other solutions are being given in those bags of liquid. I'll check and get back here. Thanks Jen2012!

jen2012
Posts: 1204
Joined: Aug 2012

They gave my husband a prescription for pills - he took one the day before chemo, one the day of and then the 2 days after.   They actually caused more side effects for him that the chemo (ansomnia, constipation, bad moods!)   He did folfox -not sure if they also prescribe it with Folfiri.

saussureainvolucrata
Posts: 52
Joined: May 2013

If i may ask, which pills were prescribed? (Was it Metformin?) Does that mean the blood sugar levels of your husband were also elevated following chemo treatment?

jen2012
Posts: 1204
Joined: Aug 2012

I'm sorry I was unclear...I always assume others know what Im thinking :) the pills were the decadron...I was just trying to let you know it wasn't something he was getting as part of the infusion.

janderson1964's picture
janderson1964
Posts: 1609
Joined: Oct 2011

I did FOLRIRI plus Avastin and FOLFOX plus Avastin. Each time they gave me steroids first to relieve the side effects of the Avastin I believe.

saussureainvolucrata
Posts: 52
Joined: May 2013

I checked. She is not taking decadron. Neither are the chemo drugs (Avastin, Irinotecan, 5-FU) being diluted with solutions containing sugar (instead, they are being diluted with sodium chloride and water). Perhaps the drugs themselves are having an effect. I guess, we will just need to ask her oncologist about it.

traci43's picture
traci43
Posts: 439
Joined: Jul 2007

I seem to remember that saline with dextrose is used with oxaliplatin, but it could be one of the steroids.  Whatever it is, I've not used it in a long time.  If that's the case, it could be the reason for the rise in blood sugar.  Traci

saussureainvolucrata
Posts: 52
Joined: May 2013

culprit is caught. indeed, she has been taking steroid called dexamethasone! and i also found a scientific study which investigates dexamethasone's effect on blood sugar level and which finds that it significantly elevates glucose, even in nondiabetic patients. 

now the question is, whether there is a way out without taking dexamethasone, because it is supposed reduce the side effects of chemo. any suggestions about nonsteroid drugs that alleviate chemo sideeffects (especially nausea) or natural methods will be greatly appreciated! 

big warm hug to all of you!

saussurea

db8ne1's picture
db8ne1
Posts: 92
Joined: Feb 2013

Before I even started FOLFOX I got a list of meds they were going to infuse.  I asked for the steriod to be cut in half before I even started. It's supposed to help with the nausea - but the Aloxi anti-emetic is pretty powerful on its own.  (Plus, I've got an iron stomach - not much bothers it).  I've had mild nauseau but nothing that can't be handled by eating a few crackers to relieve it - or occasional Zofran (VERY infrequent) if the nausea got bad.  In 10 rounds I've only needed Zofran once or twice per round...

Make sure to discuss with the docs - but if nausea isn't a big problem, they might be able to cut the dex in half - or even eliminate it.  It's for the benefit of the patient, so feel free to negotiate!

Good Luck!~

 

saussureainvolucrata
Posts: 52
Joined: May 2013

this helps! thanks for sharing your experience. we will definitely talk to our oncologist about halving or maybe eliminating dex at the next chemo session. hugs, saussurea

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network